On August 31, we recognize International Overdose Awareness Day as an opportunity to talk about harm reduction and how to reduce the risks of an overdose.
An overdose can happen with many types of substances, including those used recreationally, prescribed or purchased over the counter – from alcohol to Tylenol to opioids.
Harm reduction strategies are aimed at increasing safety and reducing the risk of harm for individuals who use opioids. It’s essential to promote harm reduction as a pragmatic approach to addressing opioid use and its associated risks.
To help you stay informed, here are four tips from our Community Withdrawal Management Team to reduce the risk(s) and prevent an overdose from happening:
1) Carry naloxone
Naloxone is a fast-acting medicine used to temporarily reverse the effects of opioid overdoses. It works by binding to the same receptors in the brain that opioids do, effectively displacing the opioids and blocking their effects.
This action can quickly restore normal breathing and consciousness in someone who has overdosed on opioids. The prompt administration of naloxone can be lifesaving and buy valuable time until emergency medical services can arrive to provide further care.
Having naloxone on hand and knowing how to use it can be crucial in emergency situations.
2) Don’t use alone
Using opioids with someone else present can be safer because there is another person who can assist in case of an overdose. They can call 9-1-1 for emergency medical help and administer naloxone if necessary.
When multiple individuals are using together, taking turns or using in shifts it allows one person to be alert and able to respond in case of an overdose affecting another individual.
3) Avoid mixing opioids with other substances, such as alcohol and benzodiazepines
Combining opioids with other central nervous system depressants (like alcohol and benzodiazepines) can lead to dangerous interactions and significantly increase the risk of overdose and respiratory depression.
4) Seek help in an emergency
The warning signs for overdose depend on the type of drug consumed. For more information, click here.
If you suspect someone is having an overdose and is unresponsive, call 9-1-1.
Alongside these harm reduction measures mentioned above, promoting education about substance use and access to addiction treatment services remains crucial in supporting individuals who may be struggling with substance use.
If you or someone you know needs support, please reach out for help. We are here for you!
Call 1-866-345-0183 or email email@example.com.
If you are or someone you know is in a crisis, please call 1-855-310-COPE (2673) or 9-1-1.